Hail, McHenry
- When
- May 17, 4:20 PM CST to 4:28 PM CST
- Where
- McHenry County, 2.5 mi NW of Kief
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.880, -100.550
A strong thunderstorm moving across north central North Dakota produced two reports of large hail over McHenry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong thunderstorm moving across north central North Dakota produced two reports of large hail over McHenry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 2:58 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 358 PM CDT THU MAY 17 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH LATE AFTERNOON AND TONIGHT. THERE IS SOME MODEST MU- CAPE...BUT DEEP LAYER SHEAR PROFILES REMAIN WEAK AND SEVERE WEATHER CHANCES ARE VERY LOW. DRY LOW LEVELS AND DECENT DOWNDRAFT CAPE SUGGEST ISOLD GUSTY WINDS WOULD BE THE MAIN ISSUE THROUGH THE EARLY EVENING HOURS. A SHORT WAVE TROUGH WILL ARRIVE LATE TONIGHT INTO FRIDAY MORNING...AND SKIRT THE NORTHWEST PORTION OF THE STATE. AGAIN...ANY STORMS ARE EXPECTED TO REMAIN SUB-SEVERE. SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT...ESPECIALLY CENTRAL THROUGH SOUTHEAST PORTIONS OF THE FORECAST AREA. THE FRONTAL ZONE REMAINS HIGHLIGHTED IN SPC'S 5 PERCENT RISK AREA. THIS IS VERY REASONABLE BASED ON THE RELATIVELY WEAK FLOW ALOFT IN THE AREA OF MAXIMUM INSTABILITY. THE HIGHEST THREAT WOULD APPEAR TO BE FRIDAY NIGHT AS THE UPPER TROUGH APPROACHES...BUT BY THAT TIME THE MAIN THREAT WOULD LIKELY BE ELEVATED HAILERS. SOME LOCATIONS COULD PICK AN AN INCH OR TWO OF RAINFALL...BUT THE OVERALL THREAT FOR FLASH FLOODING IS LOW. .LONG TERM...SATURDAY THROUGH THURSDAY... HIGHLIGHTS OF THE EXTENDED FORECAST PERIOD ARE LINGERING CONVECTIVE CHANCES ON SATURDAY...FOLLOWED BY A RETURN TO ABOVE NORMAL TEMPERATURES EARLY NEXT WEEK BEFORE A POTENTIAL PERIOD OF ACTIVE WEATHER TUESDAY NIGHT THROUGH THE END OF NEXT WEEK. BY MID DAY SATURDAY A SURFACE COLD FRONT IS FORECAST TO BE LOCATED INTO CENTRAL MINNESOTA WITH THE BEST CHANCE FOR ANY PRECIPITATION ACROSS WESTERN AND CENTRAL NORTH DAKOTA FOCUSED ACROSS THE TURTLE MOUNTAINS THROUGH THE JAMES RIVER VALLEY...ESPECIALLY PRIOR TO 18 UTC. THEREAFTER...DRIER AIR OVERTAKES THE CWA WHICH SHOULD BRING AN END THE OVERALL PRECIPITATION THREAT...WITH THE COLD CORE ALOFT AND UPPER LOW LOCATED WELL NORTH OF THE CANADIAN BORDER. SATURDAY ALSO LOOKS TO BE BREEZY BEHIND THE FRONT WITH HIGHS GENERALLY IN THE MID TO UPPER 60S. THEREAFTER TEMPERATURES TREND ABOVE NORMAL MONDAY AND TUESDAY IN MID TO UPPER 70S TO THE LOWER 80S AS A SHORTWAVE RIDGE BUILDS ACROSS THE NORTHERN PLAINS. A STRONG SHORT WAVE COMING ON SHORE TO THE PACIFIC NORTHWEST MONDAY NIGHT IS FORECAST TO PROPAGATE INTO THE NORTHERN PLAINS TUESDAY NIGHT AND DEEPEN...POTENTIALLY CLOSING OFF LATE NEXT WEEK. THIS SHOULD YIELD A PROLONGED PERIOD OF UNSETTLED WEATHER ACROSS THE NORTHERN PLAINS WITH MULTIPLE CHANCES FOR THUNDERSTORMS. THE OVERALL 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT...WITH MODEL DIVERGENCE INCREASING TOWARDS THE MID TO LATE PORTIONS OF NEXT WEEK IN ASSOCIATION WITH THE EVOLUTION OF THE AFOREMENTIONED WAVE. && .AVIATION... THE BIGGEST CHALLENGE OVER THE NEXT 24 HOURS IS TIMING AND OVERALL COVERAGE OF THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE NIGHT. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS SOUTHWEST AND CENTRAL NORTH DAKOTA. THE BEST TIMING WINDOW IS BETWEEN 22-02 UTC FOR KBIS...KMOT AND KDIK NEAR A STALLED FRONTAL BOUNDARY. HOWEVER...UNCERTAINTY IS HIGH IF AND OR WHEN ANY STORM MAY IMPACT THE TERMINALS. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATE TONIGHT INTO FRIDAY MORNING AT KISN AFTER 10 UTC AND KMOT AFTER 15 UTC. CERTAINTY IN THIS CONVECTION IS GREATER WITH MVFR CONDITIONS IN THUNDERSTORMS POSSIBLE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RK LONG TERM/AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 PM CDT THU MAY 17 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 339 PM CDT THU MAY 17 2012 /239 PM MDT THU MAY 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH TONIGHT. ISOLATED STORMS MAY PRODUCE BRIEF WIND GUSTS AROUND 50 MPH THROUGH EARLY EVENING...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE WIDESPREAD THUNDERSTORMS ARE FORECAST FRIDAY THROUGH SATURDAY NIGHT WEST AND CENTRAL...A FEW OF WHICH COULD BE SEVERE. LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH THE PERIOD...BUT THE THREAT FOR FLASH FLOODING IS LOW. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY THROUGH THE TURTLE MOUNTAINS ON SATURDAY. THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL NORTH DAKOTA TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE FRIDAY AFTERNOON AND NIGHT...AND AGAIN SATURDAY. RK/AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 511 PM CDT THU MAY 17 2012 NDZ012-022-172245- MCHENRY ND-SHERIDAN ND- 511 PM CDT THU MAY 17 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHERN SHERIDAN AND SOUTHEASTERN MCHENRY COUNTIES UNTIL 545 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM BETWEEN THE TOWNS OF BALFOUR AND KIEF...40 MILES SOUTHEAST OF MINOT...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BALFOUR... KIEF... DRAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372219, 372220.